Does Birth Control Cause Depression?

By
Share

A new study released yesterday has linked the use of hormonal birth control (e.g. “the pill”) with the development of depression.The oral options studied, according to Kaiser Health News, were progestin-only contraception and combination contraceptives, which work by combining progestin with estrogen. “Both prevent pregnancy by stopping ovulation, or egg production, thickening the lining of the cervix to make it harder for sperm to get into the uterus and thinning the lining of the uterus to help stop eggs from implanting there.” Both increased depression in the study’s subjects, but “women who used combination oral contraceptives were 23 percent more likely to take an antidepressant than women who didn’t use hormonal birth control,” reports The Cut . Most commonly-prescribed birth control pills fall into this category.

This news will not likely come as a shock to the many women we know who have struggled with major depressive episodes upon adding a birth control pill into their daily regimen. However, there are some caveats to the study worth mentioning. For one, the research did not control for women who were already depressed before they began taking birth control, unless they had been officially diagnosed. What’s more, the study actually found that prolonged use of hormonal contraceptives (4-7 years) decreased rates of depression in women eventually, to the point at which those rates fell below the rates of depression in women who do not take birth control pills at all. Women who were older when they began taking birth control also had lower rates of associated depression.

Seattle pediatrician Dr. Cora Breuner, as quoted by Kaiser Health News, cautions against overreacting to the results of this study and states that, “An unintended and unwanted pregnancy far outweighs all the other side effects that could occur from a contraceptive.” This comment prompted one Man Repeller writer to pen a passionate argument against this logic, which is commonly repeated to women by OBGYNs everywhere. As with any health issue, we encourage you to speak with your doctor at length about what makes the most sense for you based on your age, health history and other personal factors, and to watch your reaction to any new medications carefully.